Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 231, NWS Jacksonville, FL

July 31, 2003Flagler County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 31, 2003, 2:49 PM EDT for Flagler County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 2:49 PM EDT (18:49 UTC)
Expired
Jul 31, 2003, 3:15 PM EDT
In force
26 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Flagler County, FL

The radar

The Jacksonville radar (KJAX), 114 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 311849
SVRJAX
FLC035-311915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
249 PM EDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLAGLER COUNTY IN NORTHEAST FLORIDA

* UNTIL 315 PM EDT

* AT 249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES
  NORTH OF ESPANOLA...OR ABOUT 5 MILES WEST OF PALM COAST...MOVING
  SOUTHEAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 315 PM EDT...  
  BUNNELL...ESPANOLA...FLAGLER BEACH...AND PALM COAST.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 2962 8126 2961 8146 2929 8135 2946 8117
$$

CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:40 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 31, 2:40 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT THU JUL 31 2003

CURRENT...PERSISTENT UPPER LEVEL VORT MAX ACROSS NE FL AND SE GA
EMBEDDED IN GENERAL RIDGE OVER EXTREME SE US. TROF EXTENDS FROM BIG
UPPER LOW OVER N MN TO S MS VALLEY. TUTT LOW ALSO LOCATED OVER S
CENTRAL GOMEX. AT THE SFC...QUASI-STATIONARY FRONT ACROSS SE US HAS
LIFTED N TO MID-ATLC STATES LEAVING SE UNDER WK GRADIENT WITH
BERMUDA HI AXIS STILL JUST S OF CWA (COUNTY WARNING AREA). AS A
RESULT...WX TODAY SIMILAR TO YESTERDAY WITH SHOWERS AND TSTMS
DEVELOPING DURING THE MORNING OVER SUWANNEE VALLEY AND MOVING E...
WITH MORE SCATTERED ACTIVITY DEVELOPING OVER GA BY EARLY AFTN.

PUBLIC...GRADUAL DECREASE IN LOW-LEVEL WINDS WILL CONTINUE IN THE
NEAR TERM...WITH BETTER ATLC COAST SEABREEZE PENETRATION EACH AFTN
AS RIDGE AXIS WEAKENS AND SHIFTS N A BIT. SHOULD ALSO SEE A LITTLE
LESS BIG BEND MORNING ACTIVITY EACH DAY AS WELL. OTHERWISE...LITTLE
CHANGE TO PERSISTENT PATTERN WITH NEAR CLIMO TEMPS AND POPS.

EXTENDED...LITTLE CHANGE TO PREVIOUS PACKAGE.

MARINE...CONTINUED STATUS QUO WITH NO HEADLINES.

FIRE WX...NO CONCERNS.

PRELIMINARY POINT TEMPS/POPS...
AMG 72 90 71 90 / 40 50 30 50
SSI 75 87 74 87 / 40 40 30 40
JAX 72 90 73 89 / 30 50 30 50
SGJ 75 88 75 88 / 30 50 30 50
GNV 73 91 72 90 / 30 50 30 50
OCF 73 91 73 91 / 30 50 30 50

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CARROLL/CAMP/KERNS
Hazardous weather outlook, Jul 31, 12:15 PM EDT, 2 hours 34 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-312200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A MOIST AND UNSTABLE ATMOSPHERE WILL CONTINUE TO PRODUCE SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN CONCERN WITH
THUNDERSTORMS TODAY WILL BE DEADLY CLOUD TO GROUND LIGHTNING...
HEAVY RAINFALL OF 2 TO 3 INCHES PER HOUR WHICH WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR
DRAINAGE AREAS...WIND GUSTS OF 40 TO 50 MPH AND HAIL. STRONGEST
THUNDERSTORMS WILL OCCUR GENERALLY SOUTHEAST OF A SAINT AUGUSTINE TO
OCALA LINE DURING THE MID-AFTERNOON. MOVEMENT OF STORMS WILL
GENERALLY BE EAST AT 10 MPH.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Jul 31, 12:13 PM EDT, 2 hours 36 minutes before
FLZ040-311700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1213 PM EDT THU JUL 31 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 100 PM...

AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF LOWELL...OR ABOUT 8
MILES SOUTHEAST OF WILLISTON...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND REDDICK...OCALA AIRPORT...
LOWELL...SPARR...CITRA...ANTHONY...OCALA AND SILVER SPRINGS SHORES
THROUGH 100 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Jul 31, 1:37 PM EDT, 1 hour 12 minutes before
FLZ033-311800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
137 PM EDT THU JUL 31 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SAINT JOHNS
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 200 PM...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES WEST OF SOUTH PONTE VEDRA BEACH TO 6 MILES WEST OF ST.
AUGUSTINE TO 6 MILES WEST OF HASTINGS...MOVING EAST SOUTHEAST AT 15
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND
GUANA RIVER STATE PARK...SOUTH PONTE VEDRA BEACH...HASTINGS...VILANO
BEACH...ST. AUGUSTINE SOUTH...SPUDS...ELKTON AND ST. AUGUSTINE
SHORES THROUGH 200 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Jul 31, 2:03 PM EDT, 46 minutes before
FLZ033-037-038-311845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
203 PM EDT THU JUL 31 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR PUTNAM...SAINT
JOHNS...AND NORTHERN FLAGLER COUNTIES FOR STRONG THUNDERSTORM WINDS
AND HAIL VALID UNTIL 245 PM...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 4 MILES SOUTH OF
PALATKA...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND SATSUMA...PALATKA...SAN
MATEO...EAST PALATKA...ORANGE MILLS...HASTINGS...ST. AUGUSTINE
SHORES AND SPUDS THROUGH 245 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:25 PM EDTSpecial Marine WarningJAX65 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.